Alert archive / Kansas / Tornado Warnings in 2024
Tornado Warning 43, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Jun 28, 2024, 8:17 PM CDT for Lyon County, Osage County, Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2024, 8:17 PM CDT (01:17 UTC)
- Expired
- Jun 28, 2024, 9:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.75 in
Counties Lyon County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 49 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 8:17 PM CDT | TORNADO | 4 Sse Admire, KS | Trained spotters report tornado SE of Admire. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 5:20 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.3 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3542 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1266 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 17.2
The text
As transmitted.
354
WFUS53 KTOP 290117
TORTOP
KSC111-139-290200-
/O.NEW.KTOP.TO.W.0043.240629T0117Z-240629T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
817 PM CDT Fri Jun 28 2024
The National Weather Service in Topeka has issued a
* Tornado Warning for...
West central Osage County in east central Kansas...
Northeastern Lyon County in east central Kansas...
* Until 900 PM CDT.
* At 817 PM CDT, a confirmed tornado was located 5 miles northwest of
Reading, moving east at 15 mph.
HAZARD...Damaging tornado and golf ball size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
west central Osage and northeastern Lyon Counties.
This includes Kansas Turnpike between mile markers 143 and 147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3858 9608 3866 9603 3869 9584 3852 9589
TIME...MOT...LOC 0117Z 284DEG 14KT 3859 9601
TORNADO...OBSERVED
MAX HAIL SIZE...1.75 IN
$$
Reese3 follow-up statements
115
WWUS53 KTOP 290125
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
825 PM CDT Fri Jun 28 2024
KSC111-139-290200-
/O.CON.KTOP.TO.W.0043.000000T0000Z-240629T0200Z/
Osage-Lyon-
825 PM CDT Fri Jun 28 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR WEST
CENTRAL OSAGE AND EAST CENTRAL LYON COUNTIES...
At 825 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles north of Reading, moving east at 15 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
west central Osage and east central Lyon Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3857 9605 3865 9601 3867 9585 3852 9589
TIME...MOT...LOC 0125Z 284DEG 14KT 3858 9597
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Reese765
WWUS53 KTOP 290145
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
845 PM CDT Fri Jun 28 2024
KSC111-290154-
/O.CAN.KTOP.TO.W.0043.000000T0000Z-240629T0200Z/
Lyon-
845 PM CDT Fri Jun 28 2024
...THE TORNADO WARNING FOR EAST CENTRAL LYON COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CDT for east central
Kansas.
&&
LAT...LON 3854 9595 3861 9595 3861 9587 3855 9588
3852 9589
TIME...MOT...LOC 0144Z 283DEG 14KT 3856 9587
$$
KSC139-290200-
/O.CON.KTOP.TO.W.0043.000000T0000Z-240629T0200Z/
Osage-
845 PM CDT Fri Jun 28 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR WEST
CENTRAL OSAGE COUNTY...
At 844 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles northeast of Reading, moving east at 15 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
west central Osage County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3854 9595 3861 9595 3861 9587 3855 9588
3852 9589
TIME...MOT...LOC 0144Z 283DEG 14KT 3856 9587
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Reese041
WWUS53 KTOP 290158
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
858 PM CDT Fri Jun 28 2024
KSC139-290207-
/O.EXP.KTOP.TO.W.0043.000000T0000Z-240629T0200Z/
Osage-
858 PM CDT Fri Jun 28 2024
...THE TORNADO WARNING FOR WEST CENTRAL OSAGE COUNTY WILL EXPIRE AT
900 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1100 PM CDT for east central
Kansas.
&&
LAT...LON 3854 9595 3861 9595 3861 9587 3855 9588
3852 9589
TIME...MOT...LOC 0157Z 284DEG 14KT 3855 9581
$$
ReeseWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 28, 2:56 PM CDT, 5 hours 21 minutes earlier. Its key messages:
- Heat Advisory continues until 7pm for portions of central and east central KS, with heat indices around 105 degrees.
- Isolated thunderstorms in northeast KS late this afternoon into this evening could be severe with damaging wind, hail, a tornado, and brief heavy rain all possible.
- Additional thunderstorms are possible towards central KS after midnight tonight with damaging wind, although confidence is lower in this scenario.
- Up and down temperatures with off and on thunderstorm chances for much of next week.
Area forecast discussion, Jun 28, 2:56 PM CDT, 5 hours 21 minutes before
Area Forecast Discussion National Weather Service Topeka KS 256 PM CDT Fri Jun 28 2024 .KEY MESSAGES... - Heat Advisory continues until 7pm for portions of central and east central KS, with heat indices around 105 degrees. - Isolated thunderstorms in northeast KS late this afternoon into this evening could be severe with damaging wind, hail, a tornado, and brief heavy rain all possible. - Additional thunderstorms are possible towards central KS after midnight tonight with damaging wind, although confidence is lower in this scenario. - Up and down temperatures with off and on thunderstorm chances for much of next week. && .DISCUSSION... Issued at 255 PM CDT Fri Jun 28 2024 Surface cold front has started to move into north central KS early this afternoon, with the associated trough axis stretching up through eastern NE and western IA. 19Z water vapor imagery shows the upper low spinning well north of us in eastern MT. Meanwhile, gusty southerly winds and a slowly weakening LLJ have been pumping low- level warmth and moisture into the area today. Subsidence behind this morning's system has allowed skies to clear with heat indices already in the low 100s in a few locations, so will keep the Heat Advisory going until 7pm. The main focus revolves around this evening's storm chances and associated severe weather potential. The latest guidance suggests that storms look rather isolated late this afternoon into this evening with upper support being displaced well north of the area, but think this time frame presents the greater severe risk compared to the next chance later tonight into the overnight hours. The atmosphere should continue to become more unstable the rest of this afternoon, with the higher dew points and therefore highest instability (3000-4000+ J/kg) concentrated over far northeast KS. Think 21-00Z is the main time frame to watch for initiation in this same area where convergence along the frontal boundary should be the strongest. This instability plus 30-40 kt of deep-layer shear should be sufficient for supercells. The tornado threat is more uncertain and looks to be quite localized, as forecast soundings and hodographs show the best low-level turning near the frontal boundary with a noticeable decrease in low-level shear and SRH just a short distance away from the boundary. However, this threat should not be ignored as locations near the boundary should see the best lift. Additionally, any storms that develop in this area during this time could produce locally heavy rainfall with Pwat above 2". The moisture axis looks to be focused in far eastern KS into MO for much of this evening before being pushed south into Saturday morning. The later evening hours should see a bit of a break before the next possible round of thunderstorms. A cluster of storms looks to develop in eastern CO and move through western KS, which could move into portions of central KS overnight, although confidence is not high on a widespread severe risk as CAMs largely show these weakening as they move into our area. Western KS has a much more well-mixed BL to support damaging wind in that environment, whereas forecast soundings in north central KS become less supportive of that potential as we get into the late night hours. Still, storms that manage to maintain themselves as they move eastward could present a damaging wind threat with locally heavy rainfall. Any lingering storms should taper off throughout the morning hours Saturday. Will need to continue to monitor where the frontal boundary sets up Saturday to delineate the areas for highest storm chances and associated severe risks in the afternoon and evening. The trend today has pushed the boundary a little further south, with much of the guidance placing it just south of the CWA by mid to late afternoon. Thinking locations along/south of I-35 are the main areas to watch if the boundary were to set up further north than currently forecast. Damaging wind and perhaps small hail would be the main hazards with storms. Outside of rain/storms, temperatures look much more manageable through the weekend with highs in the 80s to near 90 Saturday, and mid 70s to low 80s Sunday. Unfortunately, the heat does look to make a return for the early part of the next work week as the upper ridge to our south expands northward, resulting in hot and humid conditions again for Monday and Tuesday. There are some periodic thunderstorm chances in the meantime, although the best chances look to be Tuesday night into Wednesday when the next front moves through the area. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1237 PM CDT Fri Jun 28 2024 South/southwest winds will continue to gust to 20-30 kt at times this afternoon ahead of an approaching cold front. Thunderstorms late this afternoon into the evening look to be isolated, so have opted to leave mention out of TAFs with confidence in them impacting terminals being too low. However, if one develops, there could be some brief heavy rain with all severe hazards possible. Cold front moves through and shifts winds to the north/northwest late this evening and overnight. Much of the latest guidance has the next round of storms weakening as it moves out of western KS, so confidence that they'll make it this far east is even lower than the first round. VFR conditions are forecast overall. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ021-KSZ022- KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ054-KSZ055-KSZ058. && DISCUSSION...Picha AVIATION...Picha
Hazardous weather outlook, Jun 28, 2:59 PM CDT, 5 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 259 PM CDT Fri Jun 28 2024 KSZ008>012-020-023-024-026-039-040-056-059-292000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Pottawatomie-Jackson- Jefferson-Shawnee-Douglas-Franklin-Anderson- 259 PM CDT Fri Jun 28 2024 This Hazardous Weather Outlook is for east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Thunderstorms could redevelop late this afternoon into the evening. If they do they could be capable of large hail, damaging wind gusts, and an isolated tornado. Any storm that forms will also be capable of torrential rainfall. Additional storms may move across western and into central Kansas after midnight, bringing the threat for damaging winds and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional storms could redevelop along and south of Interstate 35 Saturday late afternoon into the evening. These could also present the threat for damaging wind and locally heavy rainfall. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ021-022-034>038-054-055-058-292000- Clay-Riley-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon-Osage-Coffey- 259 PM CDT Fri Jun 28 2024 ...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Thunderstorms could redevelop late this afternoon into the evening. If they do they could be capable of large hail, damaging wind gusts, and an isolated tornado. Any storm that forms will also be capable of torrential rainfall. Additional storms may move across western and into central Kansas later in the evening, bringing the threat for damaging winds, hail, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional storms could redevelop along and south of Interstate 35 Saturday late afternoon into the evening. These could also present the threat for damaging wind and locally heavy rainfall. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, Jun 28, 6:44 PM CDT, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
644 PM CDT Fri Jun 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM Tstm Wnd Gst 8 ESE Grandview Plaza 38.99N 96.66W
06/28/2024 E80 MPH Geary KS Trained Spotter
Trained spotter estimating 80 mph winds. 8
inch tree limbs down.
&&
IMLocal storm report, Jun 28, 6:47 PM CDT, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
647 PM CDT Fri Jun 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM Rain 2 NW Junction City 39.04N 96.86W
06/28/2024 M3.57 Inch Geary KS Public
Public weather station - rainfall from 1730
to 1842 local time.
&&
IMLocal storm report, Jun 28, 6:53 PM CDT, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
653 PM CDT Fri Jun 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM Flash Flood 1 W Junction City 39.03N 96.84W
06/28/2024 Geary KS Emergency Mngr
Numerous streets flooded across Junction
City. EM reported a water rescue.
&&
IMLocal storm report, Jun 28, 7:02 PM CDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
702 PM CDT Fri Jun 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM Tstm Wnd Gst 2 NE Grandview Plaza 39.05N 96.76W
06/28/2024 M66 MPH Geary KS ASOS
KFRI ASOS gusted to 66 mph.
&&
IMLocal storm report, Jun 28, 7:07 PM CDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
707 PM CDT Fri Jun 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM Tstm Wnd Gst 2 NE Grandview Plaza 39.05N 96.76W
06/28/2024 M75 MPH Geary KS ASOS
KFRI ASOS gusted to 75 mph.
&&
IMLocal storm report, Jun 28, 8:07 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
807 PM CDT Fri Jun 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM Funnel Cloud 1 NNE Admire 38.65N 96.10W
06/28/2024 Lyon KS Dept of Highways
KTA reporting funnel cloud over Admire near
intersection of K-99 and US-56.
&&
IMThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:11 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Marshall, Nemaha, Pottawatomie | 34 min |
| Jun 28, 7:13 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 32 min |
| Jun 28, 7:34 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Wabaunsee | 41 min |
| Jun 28, 7:47 PM CDT | Tornado Warning | TOP | Lyon | 28 min |
| Jun 28, 8:09 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 36 min |
| Jun 28, 8:09 PM CDT | Tornado Warning | TOP | Lyon, Osage | 36 min |
| Jun 28, 8:14 PM CDT | Flash Flood Warning | TOP | Geary, Riley, Wabaunsee | 4 hr |
| Jun 28, 8:14 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 31 min |
| Jun 28, 8:20 PM CDT | Flash Flood Warning | TOP | Dickinson, Geary | 4 hr |
| Jun 28, 8:26 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 34 min |
| Jun 28, 8:33 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 42 min |
| Jun 28, 8:35 PM CDT | Tornado Warning | TOP | Osage | 25 min |
| Jun 28, 8:41 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 34 min |
| Jun 28, 8:56 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 49 min |
| Jun 28, 8:59 PM CDT | Areal Flood Advisory | TOP | Shawnee | 3 hr |
| Jun 28, 9:10 PM CDT | Tornado Warning | TOP | Osage | 20 min |
| Jun 28, 9:39 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 51 min |
| Jun 28, 9:47 PM CDT | Tornado Warning | TOP | Anderson, Franklin | 12 min |
| Jun 28, 10:01 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 29 min |
| Jun 28, 10:29 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 31 min |
| Jun 28, 10:39 PM CDT | Areal Flood Advisory | TOP | Anderson, Coffey, Franklin, Osage | 3 hr |
| Jun 29, 12:15 AM CDT | Areal Flood Warning | TOP | Geary, Wabaunsee | 7 hr |
Nearby
Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.